Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 6, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 10, 2005, 5:48 PM CDT for Graham County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2005, 5:48 PM CDT (22:48 UTC)
- Expired
- Apr 10, 2005, 6:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Graham County, KS
The radar
The Grand Island radar (KUEX), 155 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 1:10 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 102248 SVRGLD KSC065-102330- /O.NEW.KGLD.SV.W.0006.050410T2248Z-050410T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 548 PM CDT SUN APR 10 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAHAM COUNTY IN NORTHWEST KANSAS * UNTIL 630 PM CDT * AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BOGUE...MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN GRAHAM COUNTY AROUND 600 PM CDT... RURAL NORTHEASTERN GRAHAM COUNTY AROUND 610 PM CDT... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3913 9971 3914 9958 3954 9959 3954 9978 $$ MCGUIRE
1 follow-up statement
000 WWUS53 KGLD 102306 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 506 PM MDT SUN APR 10 2005 KSC065-102316- /O.CAN.KGLD.SV.W.0006.000000T0000Z-050410T2330Z/ GRAHAM KS- 606 PM CDT SUN APR 10 2005 ...THE SEVERE THUNDERSTORM WARNING FOR GRAHAM COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND LEFT THE WARNED AREA. LAT...LON 3913 9971 3914 9958 3954 9959 3954 9978 $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:04 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Apr 10, 3:04 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 204 PM MDT SUN APR 10 2005 .SHORT TERM... (TONIGHT-THUR) PRECIPITATION PHASE/QPF TONIGHT THROUGH MONDAY PRIMARY FORECAST PROBLEMS. CUT OFF 500MB LOW OVER SOUTHERN COLORADO FORECAST TO LIFT NORTHEAST ACROSS THE FORECAST AREA TONIGHT AND MONDAY. WATER VAPOR IMAGERY AND 12Z RAOBS FAVOR GFS INITIALIZATION AT 500MB. ETA/NAM AGAIN 1-2DAM TOO HIGH UPSTREAM OF THE CUT OFF...BUT DOING BETTER WITH THE SYSTEM ITSELF COMPARED TO YESTERDAY. ECMWF SIMILAR TO ETA....AND UKMET GENERALLY THE BEST WITHIN 1DAM ALL LOCATIONS. 6 HOUR VERIFICATION OF SNOW FALL AMOUNTS WOULD FAVOR ETA AND RUC NEAR THE FRONT RANGE...BUT ALL MODELS TOO FAR EAST WITH SNOW AT 18Z. WILL USE AN ETA/GFS BLEND FOR THIS PACKAGE...LEANING TOWARDS THE ETA FORECAST SOUNDINGS FOR PHASE AND QPF. PRECIPITATION PHASE...OBJECTIVE ANALYSIS OF FORECAST SOUNDINGS USING TOP-DOWN PRECIPITATION TYPE CHARTS YIELDS SNOW AS FAR EAST AS BURLINGTON FROM ABOUT 00Z ON...BUT FURTHER EAST CHARTS INDICATE RAIN. TO GET SNOW IN GOODLAND THE SOUNDINGS NEED TO BE MODIFIED AS FOLLOWS: SATURATE THE SURFACE (T=TD) AND DROP THE TD 1-2C. THIS IS NOT UNREALISTIC. SNOW CURRENTLY FALLING IN LIC (32/30) AND AKO (34/32)...AND MODELS ABOUT 2C TOO HIGH WITH TDS. PROLONGED PRECIPITATION SHOULD WET-BULB AND NEARLY SATURATE THE SURFACE EVENTUALLY. HOWEVER...IT WILL BE DIFFICULT TO GET A COMPLETE CHANGEOVER MUCH FURTHER EAST THAN THE FIRST COLUMN OF COUNTIES IN NE/KS. QPF...GIVEN MODELS NOT DOING WELL AT THE MOMENT WITH EASTWARD EXTENT OF SNOW...PERIOD OF RAIN/SNOW MIX POSSIBLE TO START....AND WARM/WET GROUND...MODEL SNOW AMOUNTS PROBABLY OVERDONE IN KS/NE. EVEN TAKEN VERBATIM 3-6 INCHES IN FIRST COLUMN AT WORST...MORE LIKELY WILL BE 2-4 INCHES. EITHER WAY ADVISORY SHOULD COVER. IN COLORADO...HEAVIEST SNOW WILL FALL ALONG/NORTH OF PALMER DIVIDE IN KIT CARSON AND WESTERN YUMA COUNTY. GENERALLY 4 TO 8 INCHES...ALTHOUGH WOULD NOT BE SURPRISED TO SEE LOCALLY UP TO A FOOT ALONG A FLAGLER TO YUMA LINE. SNOW AMOUNTS WILL BE LESS SOUTH OF THE PALMER IN CHEYENNE COUNTY COLORADO WITH THE NORTH WINDS AND DOWNSLOPING EFFECT THERE...3 TO 6 INCHES AT WORST. CONVECTION...ONGOING STORMS EARLY THIS EVENING SHOULD BEGIN TO BECOME ELEVATED AS SURFACE-3KM CIN INCREASES AFTER DARK. BEST MOISTURE AND INSTABILITY WILL BE IN THE EASTERN SIX COUNTIES. 0-6KM BULK SHEAR VECTORS WILL BE SUPPORTIVE FOR AT LEAST AN ISOLATED ORGANIZED THUNDERSTORM THREAT IN THOSE AREAS. AFTER 06Z ALL CONVECTION SHOULD BE EAST OF THE FORECAST AREA. BY MONDAY AFTERNOON EXPECT SCATTERED SNOW SHOWERS ACROSS THE WESTERN HALF OF THE FORECAST AREA AND SCATTERED RAIN SHOWERS ACROSS THE EASTERN HALF. DEFORMATION ZONE/HEAVIER PRECIPITATION WILL BE PULLING AWAY TO THE NORTH. TUESDAY THROUGH THURSDAY...NOT MUCH TIME TO SPEND ON THIS PORTION OF THE FORECAST. UPPER RIDGE FORECAST TO BUILD OVER THE AREA FROM THE WEST. COULD SEE SOME WIND ON TUESDAY WITH DOWNWARD MOTION/TIGHT 500MB HEIGHT GRADIENT OVERHEAD. EASTERLY SURFACE WINDS ON WEDNESDAY DO NOT SUPPORT MUCH OF A WARM UP. HEIGHTS BEGIN TO FALL ON THURSDAY WITH CONTINUED EASTERLY COMPONENT TO SURFACE FLOW. 850MB THERMAL RIDGE WILL BUILD INTO EASTERN COLORADO. LOW LEVEL MOISTURE LOOKS MEAGER...BUT SLIGHT CHANCE FOR HIGH BASED THUNDERSTORMS THURSDAY NIGHT ALONG SURFACE LEE TROUGH WITH APPROACHING SHORTWAVE DISTURBANCE IN SOUTHWEST FLOW. .LONG TERM... (FRI-SUN) DO NOT SEE MANY CHANGES TO THIS FORECAST WITH AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ALMOST EVERY DAY WITH ENERGY MOVING ACROSS EACH AFTERNOON/EVENING IN SOUTHWEST FLOW. BY SATURDAY THE GFS IS ADVERTISING AN UPPER LOW OVER EASTERN COLORADO WITH GOOD DYNAMICS SO WILL ADD THUNDERSTORMS FOR SATURDAY. A RIDGE/DRY WEATHER BUILDS IN SUNDAY AS THE LOW MOVES NORTHEAST OUT OF THE AREA. MAX TEMPERATURES WILL RANGE IN THE 60S WITH LOW TEMPERATURES VARYING FROM THE MID 30S TO THE LOWER 40S. && .GLD WATCHES/WARNINGS/ADVISORIES... .CO...BLIZZARD WARNING UNTIL 12Z MONDAY FOR COZ090...COZ091...COZ092. .KS...WINTER WEATHER ADVISORY UNTIL 12Z MONDAY FOR KSZ001...KSZ013...KSZ027. .NE...WINTER WEATHER ADVISORY UNTIL 12Z MONDAY FOR NEZ079. && JDK/FS
Hazardous weather outlook, Apr 10, 1:15 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR TORNADO WATCH NUMBER 141 NATIONAL WEATHER SERVICE GOODLAND KS 1215 PM MDT SUN APR 10 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1215 PM MDT SUN APR 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT BLIZZARD CONDITIONS WILL GRADUALLY DEVELOP OVER EASTERN COLORADO LATE THIS MORNING AND THIS AFTERNOON...WHERE A BLIZZARD WARNING CONTINUES IN EFFECT. SNOW HAS ALREADY MOVED AS FAR EAST AS YUMA AND FLAGLER AND SHOULD BECOME HEAVY AT TIMES THIS AFTERNOON AND TONIGHT AS IT PROGRESSES FURTHER EAST. SUSTAINED WINDS ABOVE 25 MPH WITH GUSTS ABOVE 35 MPH WILL CAUSE AREAS OF WHITE OUT CONDITIONS DURING HEAVIER SNOWFALL. SNOW WILL CONTINUE THROUGH TONIGHT IN COLORADO ...AND WILL BEGIN TO MOVE INTO ADJACENT COUNTIES OF KANSAS AND NEBRASKA. TOTAL SNOW ACCUMULATIONS MAY AVERAGE AROUND 6 INCHES IN COLORADO...AND 2 TO 4 INCHES ALONG THE KANSAS NEBRASKA BORDER BY MONDAY MORNING. IN ADDITION TO THE WINTER WEATHER...THUNDERSTORMS ARE DEVELOPING ALONG AND SOUTH OF A LINE FROM SHARON SPRINGS TO NORTON...WHERE THERE IS A SLIGHT CHANCE FOR A FEW OF THE STORMS TO PRODUCE LARGE HAIL AND TORNADOES. ALSO PERIODS OF HEAVY RAIN ARE LIKELY EAST OF HIGHWAY 83 TODAY...AND THERE IS SOME POTENTIAL FOR SMALL STREAM FLOODING IF SEVERAL STORMS TRACK ACROSS THE SAME AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINTER WEATHER MAY PERSIST THROUGH MONDAY MORNING ALONG THE KANSAS NEBRASKA BORDER...BEFORE SNOW COMES TO AN END MONDAY AFTERNOON. WINDS WILL CONTINUE TO GUST NEAR 40 MPH ON MONDAY AND TUESDAY DURING THE DAYLIGHT HOURS WITH IMPROVEMENT TUESDAY NIGHT. LATER NEXT WEEK...THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON STARTING THURSDAY AND CONTINUING THROUGH SATURDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON SOUTH OF A LINE FROM SHARON SPRINGS TO NORTON. FS
In the hours before
Local storm report, Apr 10, 3:45 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL 1 E GOVE 38.96N 100.47W
04/10/2005 0.75 INCH GOVE KS PUBLIC
&&
JOHNSONLocal storm report, Apr 10, 4:01 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL GRAINFIELD 39.11N 100.47W
04/10/2005 1.00 INCH GOVE KS LAW ENFORCEMENT
COVERING THE GROUND
&&
JOHNSONLocal storm report, Apr 10, 4:25 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM FUNNEL CLOUD 15 S HOXIE 39.14N 100.44W
04/10/2005 SHERIDAN KS LAW ENFORCEMENT
FUNNEL CLOUD REPORTED OVER EXTREME SOUTHERN SHERIDAN
COUNTY NEAR THE GOVE COUNTY LINE
&&
JOHNSONLocal storm report, Apr 10, 4:40 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 3 N GOVE 39.00N 100.49W
04/10/2005 1.25 INCH GOVE KS TRAINED SPOTTER
HALF DOLLAR SIZE HAIL COVERING THE GROUND FROM NORTH OF
GOVE TO NEAR GRAINFIELD. HAIL ALSO ACCUMULATED ON ROADS.
&&
JOHNSONLocal storm report, Apr 10, 5:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TORNADO 10 ESE SAINT PETER 39.13N 99.92W
04/10/2005 GRAHAM KS FIRE DEPT/RESCUE
TORNADO REPORTED ON THE GROUND 2 MILES SOUTHWEST OF THE
JUNCTION OF HIGHWAY 283 AND D ROAD.
&&
JOHNSONSpecial weather statement, Apr 10, 5:44 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 444 PM MDT SUN APR 10 2005 KSZ015-102300- SHERIDAN- 544 PM CDT SUN APR 10 2005 ...PORTION OF SEVERE THUNDERSTORM WATCH #142 CANCELLED... THE DRY LINE HAS SURGED NORTH TOWARDS THE NEBRASKA STATE LINE...AND THE THREAT FOR SEVERE WEATHER HAS ENDED IN SHERIDAN COUNTY. KSZ029-042-102300- GOVE-WICHITA- 544 PM CDT SUN APR 10 2005 ...PORTION OF TORNADO WATCH #141 CANCELLED... THE DRY LINE HAS SURGED NORTH TOWARDS THE NEBRASKA STATE LINE...AND THE THREAT FOR SEVERE WEATHER HAS ENDED IN GOVE AND WICHITA COUNTIES. JDK
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 2:01 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 44 min |
| Apr 10, 3:31 PM CDT | Tornado Warning | GLD | Gove | 44 min |
| Apr 10, 4:02 PM CDT | Tornado Warning | GLD | Sheridan | 43 min |
| Apr 10, 4:45 PM CDT | Tornado Warning | GLD | Graham | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.